clopen.solutions
OP-00681 Solution claimed

Sharp local smoothing for the three-dimensional wave equation

Submit a result

For a Schwartz function $f$ on $\mathbb{R}^3$ let $u(t, x) = e^{it\sqrt{-\Delta}} f(x)$, that is, $\widehat{u}(t, \xi) = e^{it|\xi|}\widehat{f}(\xi)$. For fixed $t$ and $p > 2$, the sharp $L^p(\mathbb{R}^3)$ bound for $e^{it\sqrt{-\Delta}}$ loses $2(1/2 - 1/p)$ derivatives (Peral; Miyachi). Sogge's local smoothing conjecture predicts that averaging over $1 \le t \le 2$ recovers almost $1/p$ of a derivative when $p \ge 3$; among these exponents $p = 3$ is the strongest case, the others following from it by interpolation with the $L^2$ and $L^\infty$ estimates. The decoupling theorem of Bourgain and Demeter gives this gain for every $p \ge 4$.

Problem. For every $3 \le p < \infty$ and every $\varepsilon > 0$, is there a constant $C_{p,\varepsilon}$ such that, for every $\lambda \ge 1$ and every such $f$ with Fourier support in $\{\lambda \le |\xi| \le 2\lambda\}$, $$\left(\int_1^2 \int_{\mathbb{R}^3} |u(t, x)|^p \, dx \, dt\right)^{1/p} \le C_{p,\varepsilon}\, \lambda^{1 - 3/p + \varepsilon}\, \|f\|_{L^p(\mathbb{R}^3)}?$$

Source: Sogge (1991), the local smoothing conjecture for the Euclidean half-wave propagator, as stated by Beltran, Hickman and Sogge (2021), Conjecture 2.4. Stated by AIM — Open Applied Problems in three dimensions, for 3 ≤ p < ∞, in frequency-localised form.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
CA
Keywords
AIM Open Applied Problems, Fourier integral operators, local smoothing, wave equation

References

@article{sogge1991,
  author  = {Sogge, Christopher D.},
  title   = {Propagation of singularities and maximal functions in the plane},
  journal = {Invent. Math.},
  volume  = {104},
  number  = {1},
  year    = {1991},
  pages   = {349--376},
  doi     = {10.1007/BF01245080},
}
@incollection{beltran2021,
  author        = {Beltran, David and Hickman, Jonathan and Sogge, Christopher D.},
  title         = {Sharp local smoothing estimates for {F}ourier integral operators},
  booktitle     = {Geometric Aspects of Harmonic Analysis},
  series        = {Springer INdAM Series},
  publisher     = {Springer},
  address       = {Cham},
  year          = {2021},
  pages         = {29--105},
  doi           = {10.1007/978-3-030-72058-2_2},
  eprint        = {1812.11616},
  archivePrefix = {arXiv},
}
@article{peral1980,
  author  = {Peral, Juan C.},
  title   = {{$L^p$} estimates for the wave equation},
  journal = {J. Funct. Anal.},
  volume  = {36},
  number  = {1},
  year    = {1980},
  pages   = {114--145},
  doi     = {10.1016/0022-1236(80)90110-X},
}
@article{miyachi1980,
  author  = {Miyachi, Akihiko},
  title   = {On some estimates for the wave equation in {$L^p$} and {$H^p$}},
  journal = {J. Fac. Sci. Univ. Tokyo Sect. IA Math.},
  volume  = {27},
  number  = {2},
  year    = {1980},
  pages   = {331--354},
}
@article{bourgain2015,
  author        = {Bourgain, Jean and Demeter, Ciprian},
  title         = {The proof of the $l^2$ decoupling conjecture},
  journal       = {Ann. of Math. (2)},
  volume        = {182},
  number        = {1},
  year          = {2015},
  pages         = {351--389},
  doi           = {10.4007/annals.2015.182.1.9},
  eprint        = {1403.5335},
  archivePrefix = {arXiv},
}
@misc{aim-euclidean-wave-local-smoothing,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Sharp local smoothing for the three-dimensional wave equation}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/1b7c7fd251c1643bb41f0e3cef38704bcef410fd/problems/210-euclidean-wave-local-smoothing.md},
  note         = {Entry 210 at commit 1b7c7fd, 2026-10-13},
}

Resolution claims

OpenAI

Yes: ||e^{it sqrt(-Delta)} f||_{L^3(R^3 x [1,2])} <= C_eps ||(1-Delta)^{eps/2} f||_3 for every eps > 0, and hence for every 2 < p < infinity the bound with alpha > max{0, 1-3/p} derivatives, which gives AIM's annular estimate for every 3 <= p < infinity, eps > 0 and lambda >= 1..

Full resolution · not verified · fidelity not established · posted on GitHub 6 Oct 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: math @ 1581d4c, build/main.tex.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00681, "Sharp local smoothing for the three-dimensional wave equation", clopen.solutions.